Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 177, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2001, 5:44 PM MDT for Corson County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2001, 5:44 PM MDT (23:44 UTC)
- Expired
- Aug 8, 2001, 6:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -573 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117 WUUS53 KABR 082344 SVRABR SDC031-090045- /NEW.KABR.SV.W.0258.082344-090045/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 544 PM MDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 645 PM MDT * AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF BULLHEAD...OR ABOUT 14 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE EAGLE AROUND 610 PM MDT MCLAUGHLIN AROUND 620 PM MDT MAHTO AROUND 635 PM MDT WAKPALA AROUND 645 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4576 10109 4559 10104 4564 10041 4594 10054 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:20 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 8, 2:20 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT WED AUG 8 2001 MAIN FORECAST CHALLENGE IS PRECIP CHANCES TONIGHT WITH THE PASSAGE OF THE COLD FRONT. 19Z SURFACE ANALYSIS SHOWED THE COLD FRONT EXTENDING FROM NORTH CENTRAL MINNESOTA TO NORTHWESTERN SOUTH DAKOTA TO NORTHERN UTAH. HIGH PRESSURE WAS CENTERED OVER SOUTHWESTERN CANADA. THERE WERE NO MAJOR DIFFERENCES NOTED IN THE MODELS WITH THEIR HANDLING OF THESE SYSTEMS OVER THE NEXT FEW DAYS. THE COLD FRONT WILL CONTINUE AT A FAIRLY DECENT PACE ACROSS SOUTH DAKOTA TONIGHT. IT WILL BE JUST THROUGH THE CWA AROUND MIDNIGHT AND OUT OF THE STATE BY MORNING. GOOD MOISTURE HAS BEEN POOLING IN THE AREA SOUTH OF THE FRONT WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S FROM ABR TO MITCHELL ON EASTWARD. TEMPERATURES HAVE RISEN INTO THE 90S IN THOSE AREAS AS WELL. AS THE FRONT GETS CLOSER TO THIS VERY UNSTABLE PART OF THE STATE...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP. WILL GO WITH SLIGHTLY HIGHER POPS IN THE EAST...VS THE WEST WHERE THE DRIER AIR IS ALREADY MOVING IN. AN UPPER LEVEL TROUGH WILL SWING THROUGH SOUTHERN MANITOBA AND NORTH DAKOTA TONIGHT AS WELL...WHICH SHOULD AID IN THE INSTABILITY. ON THURSDAY...STRONG HIGH PRESSURE WILL BEGIN TO MOVE INTO THE REGION BEHIND THE EXITING FRONT. THE EASTERN CWA WILL LIKELY SEE SOME BREEZY CONDITIONS AS THE TIGHTEST PART OF THE GRADIENT BETWEEN THE SYSTEMS SETS UP THERE DURING THE DAY. TEMPERATURES BECOME TRICKY AS MUCH DRIER AND COOLER AIR ACCOMPANIES THE HIGH. H85 TEMPS FALL FROM THE MID 20S TODAY INTO THE 9 TO 14 DEGREE RANGE BY THURSDAY EVENING. MOST OF THE GUIDANCE TRIES TO KEEP TEMPS DOWN AROUND 70 FOR HIGHS...BUT THAT SEEMS UNLIKELY AFTER SO MANY DAYS OF 90+...SO WILL LEAN A BIT MORE TOWARD THE WARMER FWC GUIDANCE...MORE LIKE UPPER 70S TO AROUND 80. THE SURFACE HIGH BECOMES THE DOMINANT FEATURE THROUGH THE REST OF THE PERIOD WITH THE UPPER LEVEL FLOW REMAINING NORTHWESTERLY. WILL KEEP CONDITIONS DRY AND TEMPS IN THE 50S AT NIGHT AND 70S TO LOWER 80S DURING THE DAY. .EXTENDED DISCUSSION... ENSEMBLES TODAY SHOW MODERATE AGREEMENT IN THE MID/UPPER LEVELS THROUGH THE EARLY PORTION OF THE EXTENDED PERIOD. UPPER TROF BECOMES ESTABLISHED ACROSS SRN CANADA AND INTO THE ERN U.S. WITH A MEAN RIDGE THROUGH THE INTERMOUNTAIN WEST. IN BETWEEN NW FLOW ALOFT WILL REMAIN THE DOMINANT FEATURE WITH BELOW NORMAL TEMPERATURES EXTENDING TO THE SURFACE. ENSEMBLES SEEM TO HAVE A HARDER TIME RESOLVING MAIN SURFACE FEATURES WITH SPREADS SHOWING QUITE A RANGE OF SOLUTIONS. THINK THIS MAY BE MORE A RESULT OF WEAK SURFACE BOUNDARY MOVING SE ACROSS THE NORTHERN AND CENTRAL PLAINS SATURDAY SINCE AGREEMENT BECOMES BETTER BY DAY 5 AS SURFACE HIGH DVLPS TO THE EAST. BY THIS TIME SRLY FLOW IS DVLPG INTO THE MID LEVELS WILL UPPER LEVELS SHOW A TRANSITION FOR ERN TROF/WRN RIDGE TO A TROF DIGGING OFF THE WEST COAST WITH THE MEAN RIDGE MIGRATING E INTO THE PLAINS BY TUESDAY. SOME INDICATIONS OF MINOR SHORT WAVES PROGRESSING NE THROUGH THE DVLPG SW FLOW THEN AS WELL WITH LOW LEVEL LEE SIDE TROFFING DVLPG. WILL OPT TO KEEP DAYS 3 THROUGH 5 DRY BUT WILL INTRODUCE WARMING TEMPS AND A CHANCE OF THUNDERSTORMS DAYS 6 AND 7. DO NOT HAVE GREAT CONFIDENCE IN ANY SOLUTION THAT FAR OUT GIVEN LITTLE AGREEMENT IN THE ENSEMBLES BUT WITH LOW LVLS WARMING AND UPPER LVLS NOT SEEMING TO WARM AS FAST WE SHOULD BE UNSTABLE ENOUGH FOR AT LEAST ISOLATED CONVECTION. .ABR...NONE. PARKIN/FAUCETTE
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.